Colorado, 2003

Heavy Snow in Colorado, March 1 to 2, 2003

March 1 to 2, 2003 · NWS PUB · 7 events in 7 counties and zones

An upper level disturbance produced some heavy snow accumulations across the region. Divide in Teller county...

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level disturbance produced some heavy snow accumulations across the region. Some of the higher snow totals include...6 to 8 inches in and around Coaldale in Fremont county...Colorado Springs in El Paso county...Divide in Teller county... La Veta in Huerfano county...and Beulah in Pueblo county. Ten to 12 inches of snow was noted in Rye in Pueblo county and in Manitou Springs and higher elevations in western Colorado Springs in El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 1, 2:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 1, 2:37 PM MST, 1 hour 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
237 PM MST SAT MAR 1 2003

SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY)

...HOW MUCH SNOW THIS EVENING AND WHERE WILL IT FALL?...

ATMOSPHERE HAS TAKEN ON A VERY SPRING-LIKE QUALITY THIS AFTERNOON...
WITH CONVECTIVE SNOW SHOWERS POPPING UP ALL OVER.  MODELS IDENTIFY
A BAND OF STEEP MID-LEVEL LAPSE RATES ALONG AND NEAR THE
EASTERN MOUNTAINS THIS AFTERNOON...WITH VALUES IN THE 7-9 DEG C/KM
RANGE BETWEEN 700 AND 500 MB.  THIS IS A PERFECT SETUP FOR SNOW
ALONG AND NEAR THE EASTERN MOUNTAIN RANGES IF YOU HAVE A LIFTING
MECHANISM PRESENT...AND WE DO.  WE HAVE AN UPPER LEVEL DISTURBANCE
DROPPING SOUTH OVER UTAH THAT WILL PROVIDE SOME WEAK UPPER LEVEL
ASCENT AND SURFACE COLD FRONT...JUST CROSSING THE ARKANSAS RIVER...
THAT WILL PROVIDE SOME PRETTY DECENT LIFT...FROM THE SURFACE UP AS
IT BACKS INTO THE EASTERN SLOPES AND ADJACENT PLAINS THIS EVENING.
THE UPPER LEVEL DISTURBANCE DOESNT APPEAR AS THOUGH IT WILL SUPPLY
A WHOLE LOT OF MOISTURE.  BUT...I THINK THE COMBINATION OF
FRONTAL LIFT/POST-FRONTAL UPSLOPE AND ESPECIALLY THE VERY STEEP LAPSE
RATES...WILL TEND TO COMPENSATE FOR THE MOISTURE DEFICIT ALONG AND
NEAR THE EAST SLOPES OF THE MOUNTAINS...ESPECIALLY DURING THE
EVENING HOURS.  SO MUCH SO...THAT I WILL GO AHEAD AND POST A
WINTER WEATHER ADVISORY FOR SNOW TONIGHT ALONG THE SOUTHEAST
MOUNTAIN RANGES...FROM THE PIKES PEAK AREA RANGES ON SOUTH TO THE
NEW MEXICO BORDER.  MODEL QPF WOULD INDICATE THAT THE SOUTHEAST
MOUNTAINS WOULD NOT QUITE REACH ADVISORY LEVELS TONIGHT.  BUT WHEN
THE LAPSE RATES ARE STEEP...QPF FORECASTS FOR SNOW ARE OFTEN UNDER
ESTIMATED.  THIS FORECAST IS BASED ON THIS FACT.  THIS BEING THE
CASE...MOST OF THE SNOWFALL WILL LIKELY COME IN QUICK, CONVECTIVE
BURSTS EARLY THIS EVENING (SNOWFALL RATES OF 1+ INCHES PER HOUR)...
WITH LIGHTER SNOWFALL (FROM WEAK UPSLOPE) CONTINUING OVERNIGHT
WHEN THE LAPSE RATES HAVE BACKED OFF.  CURRENT RADAR PICTURES
INDICATE THE PIKES PEAK REGION IS DEFINITELY CATCHING THE BRUNT RIGHT
NOW AS THE COLD FRONT HAS ALREADY SLAMMED INTO THE MOUNTAINS THIS
AREA AND LIFTED THE VERY UNSTABLE AIR OVER THE REGION.  MODEL DATA
AND FRONTAL EXTRAPOLATIONS WOULD SHIFT THIS CONCENTRATION GRADUALLY
SOUTH ALONG THE SOUTHEAST RANGES DURING THE EVENING HOURS.
ACCUMULATIONS ON THE PLAINS ADJACENT TO THE MOUNTAINS...SHOULD
GENERALLY BE IN THE 1 TO 4 INCH RANGE...WITH THE 3 AND 4 INCH
ACCUMULATIONS GENERALLY ABOVE 6000 FEET...AND THE 1 TO 2
ACCUMULATIONS GENERALLY BELOW 6000 FEET.  THE SOUTHWEST AND CENTRAL
MOUNTAINS SHOULD ALSO SEE THESE TYPES OF ACCUMULATIONS TONIGHT...
MAINLY FROM CONVECTION THIS EVENING.  THE SAN LUIS AND UPPER
ARKANSAS VALLEYS COULD SEE AN INCH OR 2.  THE WET MOUNTAIN VALLEY
HAS A LITTLE BETTER CHANCE OF ACCUMULATION...WITH UP TO ABOUT 4
INCHES POSSIBLE. ELSEWHERE (THE PLAINS EAST OF PUEBLO) GENERALLY
NOTHING UP TO INCH IS ALL THAT IS EXPECTED AT THIS POINT.  LOOK
FOR SOME FOG ON THE PLAINS TONIGHT...TOO...MAINLY WHERE IT SNOWS.

BY SUNDAY MORNING...THIS SYSTEM SHOULD BE JUST ABOUT OUT OF HERE...
WITH JUST SOME LINGERING SNOW SHOWER ACTIVITY MAINLY ALONG THE
SOUTHERNMOST SOUTHEAST RANGES.  AFTER THE SOME MORNING CLOUDS AND
FOG...SKIES SHOULD BE CLEARING BY AFTERNOON.  MAX TEMPERATURE
FORECASTS THEN BECOME THE CHALLENGE.  WHERE IT SNOWS DEEP ENOUGH...
HIGHS SHOULD END UP CONSIDERABLY LOWER THAN GUIDANCE WOULD SUGGEST.
WHERE IT SNOWS LITTLE OR NONE AT ALL...GUIDANCE LOOKS PRETTY GOOD.
WALROD

LONG TERM DISCUSSION...(SUNDAY NIGHT THROUGH NEXT SATURDAY)

SUNDAY NIGHT/MONDAY...UPPER S/W RIDGE BREAKS DOWN AS NEXT SYSTEM
MOVES INTO THE N. US FROM CANADA. INCREASING FLOW AND RESULTANT LEE
TROF SHOULD AID IN DOWNSLOPE WARMING AND KEEP TEMPS AT OR ABOVE
GUIDANCE...HOWEVER THIS WILL DEPEND GREATLY ON SNOWFALL WE GET
TONIGHT. SAME GOES FOR HIGHS ON MONDAY. WITH MUCH ACTIVITY ENDING
AROUND NOONTIME SUNDAY...COMBINED WITH INCREASED WESTERLY FLOW...
THINK THIS WILL MELT MOST OF THE SNOW...AND TEMPS SHOULD BE ABLE TO
CLIMB INTO THE MID 50S PLAINS. BUMPED UP TEMP GRIDS TO REFLECT THIS.
FOR WINDS...BEGAN TO INTRODUCE SOME GUSTS TO 40 ABOVE 10KFT AFTER
MIDNIGHT...AND INCREASING TO 50 KT GUSTS FOR MONDAY INTO TUESDAY.
USED AVN WINDS GENERALLY 20-30 SUSTAINED FOR HIGHER TERRAIN...AND
BUMPED UP WINDS ADJACENT EASTERN SLOPES TO REFLECT DOWNSLOPE. BROUGHT
MON NITE LOWS UP TO GUIDANCE...AND MAY STILL BE TOO COOL CONSIDERING
BRISK WEST FLOW ALOFT/DOWNSLOPE.

TUESDAY/WEDNESDAY...UPPER TROF SPLITS...SENDING PIECE OF
ENERGY OFFSHORE N CALIFORNIA...AND THE OTHER EASTWARD INTO THE
GREAT LAKES. RESULT IS A RIBBON OF VORTICITY MOVING OVER THE
AREA...ENOUGH TO HELP USHER A SFC HI INTO THE PLAINS AND
SWITCH THE UPPER FLOW TO NORTHWEST BY LATE TUESDAY. HIGHS TUESDAY
WILL BE A BATTLE BETWEEN WEST TO NORTHWEST FLOW ALOFT AND ASSOCIATED
DOWNSLOPE...VERSUS THE SHALLOW SURFACE HIGH MOVING INTO THE CNTRL
PLAINS. THINK WEST WINDS WILL KEEP COLDEST TEMPS OUT OF THE I25
CORRIDOR...BUT COOLED GRIDS OUT EAST THINKING SYSTEM WILL OOZE
BRIEFLY INTO FAR E COUNTIES. WARMED LOWS THURSDAY NIGHT EAST PLAINS.
AS UPPER LOW OFF THE COAST SAGS SOUTHWARD...UPPER FLOW HERE BECOMES
MORE WESTWARD...RESULTING IN PATTERN OF GUSTY MOUNTAIN WINDS AND WARM
TEMPS ON THE PLAINS FOR WEDNESDAY.

THURSDAY THROUGH SATURDAY...FLOW SHIFTS A BIT MORE SOUTHWEST ON
THURSDAY...NOTING THIS IS A MORE FAVORABLE DIRECTION FOR WINDS TO
TRANSLATE DOWN TO THE ADJACENT EASTERN PLAINS. TEMPS THURSDAY WILL
APPROACH 60 AS A RESULT. A WEAK SYSTEM PASSES OVER FRIDAY AS THE
REMNANTS OF THE CALIFORNIA LOW TRACK TO OUR SOUTH. THIS MAY HELP
USHER IN SOME COOLER TEMPS...BUT ONLY ABOUT A CATEGORY...AND WEST
NORTHWEST FLOW QUICKLY RETURNS BEHIND. WITH NEARLY ZONAL NORTHWEST
FLOW PATTERN CONTINUING INTO SATURDAY...ADDED AS WARM...WITH SLT
CHANCE POPS CNTRL AND WEST MTNS. -KC

.PUB....WINTER WEATHER ADVISORY TONIGHT SOUTHEAST MOUNTAIN ZONES
        72>75 AND 79>82.
Hazardous weather outlook, Mar 1, 7:00 AM MST, 9 hours before
COZ058>089-093>099-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MST SAT MAR 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER WEATHER SYSTEM IS PROJECTED TO MOVE ACROSS SOUTHERN COLORADO
TONIGHT.  THE COMBINATION OF THIS SYSTEM...AVAILABLE ATMOSPHERIC
MOISTURE AND INCREASING UPSLOPE FLOW IS EXPECTED TO PRODUCE BETWEEN 2
AND 7 INCHES OF SNOW ALONG THE EAST AND NORTHEAST FACING SLOPES OF
THE SOUTHERN MOUNTAINS AS WELL AS LARGE SECTIONS OF TELLER COUNTY.

IN ADDITION...THE I-25 CORRIDOR HAS THE POTENTIAL OF EXPERIENCING UP
TO 4 INCHES OF SNOW TONIGHT. THE REMAINDER OF THE CENTRAL AND WESTERN
MOUNTAINS SHOULD NOTE UP TO 3 INCHES OF SNOW TONIGHT...WHILE THE FAR
EASTERN PLAINS WILL GENERALLY HAVE SNOW AMOUNTS UNDER 1 INCH.

CONFIDENCE IS LOW AT THIS TIME ON THE EXACT STRENGTH OF THIS INCOMING
WEATHER SYSTEM...AND IF LATER INDICATIONS ARE THAT THIS WEATHER
SYSTEM IS STRONGER THAN CURRENTLY THOUGHT...WINTER WEATHER HIGHLIGHTS
MAY BE ISSUED FOR PORTIONS OF SOUTHERN COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT.

MORE INFORMATION MAY BE OBTAINED AT...WWW.CRH.NOAA.GOV/PUB.

In the hours before

Local storm report, Mar 1, 2:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
234 PM MST SAT MAR 1 2003

TIME(MST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0232 PM    2 W BLACK FOREST          CO   2.0 INCH SNOW
03/01/03   EL PASO                        SINCE 1245 PM MDT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, West / Central Fremont County Below 8500 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy Snow, Wet Mountains Above 10000 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Heavy Snow, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

Heavy Snow, Pikes Peak Above 11000 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Heavy Snow, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 1, 4:00 PM MST to March 2, 4:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346379, 5346380, 5346381, 5346382, 5346383, 5346384, 5346385.